Kansas, 2005

Hail and Damaging Wind in Kansas, August 4, 2005

August 4, 2005 · NWS DDC · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 4, 1:56 PM CST, 24 minutes earlier.

Area forecast discussion, Aug 4, 1:56 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT THU AUG 4 2005

.DISCUSSION...

DAYS 1-2...
COLD FRONT STILL LINGERING ACROSS SOUTHEASTERN CWA BUT WILL CONTINUE
PUSHING SOUTH THROUGH THE AFTERNOON.  BREEZY NORTHEAST WINDS ARE
BEHIND THE FRONT ALONG WITH INCREASING CLOUDS.  AS WAS EXPECTED
MODELS WERE OVERDOING QPF TODAY...ESPECIALLY NORTHERN TWO-THIRDS OF
CWA WITH A LACK OF UPPER LEVEL FORCING. BUT THE ATMOSPHERE IS VERY
MOIST AND THE PULSE STORMS THAT HAVE DEVELOPED ARE PRODUCING BRIEF
HEAVY RAIN WITH THEM.  WILL KEEP SOME CHANCE POPS GOING THROUGH THE
EVENING ACROSS CWA AND SLOWLY DECREASE THEM FROM SOUTH TO NORTH AS
DRIER AIR MOVES IN.  MODELS NOW IN FAIRLY GOOD AGREEMENT WITH THE
MOISTURE FIELDS.  LOOKS LIKE FAR NORTHERN ZONES WILL BECOME PARTLY
CLOUDY TONIGHT WITH THE SOUTH REMAINING CLOUDY.  SIMILAR SITUATION
FOR TOMORROW WITH DRIER AIR SLOW TO MOVE SOUTH BUT THE SUN SHOULD
HELP TO ERODE SOME OF THE LOW CLOUDS TO THE SOUTH BUT STILL EXPECT A
MOSTLY CLOUDY DAY THERE.  SOME SHOWERS COULD LINGER AROUND AS WELL
OVER SOUTHERN ZONES. WITH THAT BEING SAID THINK MOST AREAS WILL SEE
HIGHS IN THE UPPER 70S WITH SOME 80S POSSIBLE ACROSS THE NORTH.

WINDS WILL START TO GRADUALLY SHIFT AROUND TO THE SOUTH FRI NIGHT
AND SATURDAY.  WINDS WILL BE LIGHT OUT OF THE SOUTH FRIDAY NIGHT AND
WITH CLEARING SKIES EXPECTED AT LEAST IN THE NORTH...COULD SEE SOME
LOWS FALL INTO THE UPPER 50S.  BY SATURDAY SLIGHTLY WARMER AIR WILL
BE MOVING IN AS WINDS INCREASE OUT OF THE SOUTH BUT STILL THINK
HIGHS WILL REMAIN IN THE 80S WITH 90 POSSIBLE AROUND KHYS.

DAYS 3-7...
LITTLE OR NO CHANGES ARE PLANNED IN THE EXTENDED FORECAST. THE
MODELS ARE FLIP-FLOPPING BACK AND FORTH WITH THE AMOUNT OF
AMPLIFICATION NEXT WED-THU. I WILL KEEP THE FCST AREA IN THE WARM
AIR, WITH NO FRONTAL PASSAGE AND NO PRECIP THROUGH THE EXTENDED.

DAYS 8-10...

THE OUTLOOK FOR FRIDAY AUGUST 12TH THROUGH SUNDAY AUGUST 14TH
CALLS FOR NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  78  61  86 /  40  20  10  10
GCK  58  78  60  85 /  40  20  10  10
EHA  59  75  61  85 /  50  20  10  10
LBL  60  75  61  86 /  50  20  10  10
HYS  57  83  59  90 /  30   0  10  10
P28  64  79  64  87 /  50  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/FINCH
Hazardous weather outlook, Aug 4, 3:58 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT THU AUG 4 2005

KSZ030-031-043>046-061>066-074>081-084>090-050000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
458 AM CDT (400 AM MDT) THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON.  INITIALLY THESE STORMS MAY FIRE ALONG A LINE FROM
ELKHART THROUGH DODGE CITY TO LARNED MAINLY AFTER 2 PM.  THESE
STORMS MAY BECOME NUMEROUS AS THEY SLIDE SOUTH TO NEAR THE OKLAHOMA
BORDER BY EVENING.  ALTHOUGH SEVERE WEATHER IS NOT EXPECTED, A FEW
OF THE STORMS COULD PRODUCE WIND GUSTS OF OVER 40 MPH AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

07

The radar

The Dodge City radar (KDDC), 64 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Meade

When
August 4, 2:20 PM CST
Where
Meade County, 5 mi SE of Meade
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -100.267

Hail, Pratt

When
August 4, 3:05 PM CST
Where
Pratt County, 2 mi E of Cairo
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.650, -98.533

Thunderstorm Wind, Pratt

When
August 4, 3:10 PM CST
Where
Pratt County, 2 mi N of Pratt
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
37.683, -98.733

A large shed was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472272, 5472273, 5472274.